Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 11, NWS Omaha, NE

May 14, 2003Douglas County, Nebraska

NWS Omaha, NE issued this tornado warning at May 14, 2003, 1:47 PM CDT for Douglas County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 1:47 PM CDT (18:47 UTC)
Expired
May 14, 2003, 2:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Douglas County, NE

The radar

The Omaha radar (KOAX), 21 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WFUS53 KOAX 141847
TOROAX
NEC055-141930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
146 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA

* UNTIL 230 PM CDT

* AT 145 PM CDT...RADAR INDICATED A TORNADIC STORM AND TRAINED 
  STORM SPOTTERS CONFIRM A FUNNEL CLOUD ON THE NORTHWEST EDGE OF
  OMAHA...OR ABOUT 9 MILES NORTHWEST OF OMAHA...MOVING 
  SOUTHEAST AT 30 MPH.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING 
PREVIOUSLY ISSUED FOR DOUGLAS COUNTY.  

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4139 9621 4132 9629 4120 9592 4139 9596

$$

NIETFELD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 14, 1:28 PM CDT, 19 minutes earlier.

Area forecast discussion, May 14, 1:28 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
128 PM CDT WED MAY 14 2003

MAIN FORECAST CHALLENGES ENDING PCPN TONIGHT AND WHETHER OR NOT TO
INCLUDE PCPN FRIDAY.

SYNOPSIS-
COLD CORE UPPER LOW IS OVER EASTERN SD THIS MORNING...AND IS MAKING
SLOW PROGRESS TO THE SOUTHEAST.  MORNING SUNSHINE HAS LIFTED
TEMPERATURES INTO THE 60S ALREADY...AND CONTINUED HEATING AIDING IN
THE FORMATION OF AFTERNOON CUMULUS AND SCATTERED SHRA/TSRA.  SOME OF
THIS ACTIVITY HAS BECOME SUPERCELLULAR IN THE PAST HOUR.

FORECAST-
WILL LEAVE CHANCE IN THE SOUTH FOR DECAYING AFTERNOON SHOWERS AND
THUNDER.  ELSEWHERE...EXPECT A GENERAL DECREASE IN CLOUD COVER AND
WIND SPEED.

THE TREND FOR THE SYSTEM FRIDAY TO SINK SOUTH CONTINUES ON THE
LATEST ETA...WHICH NOW TAKES A SMALL STRONG SYSTEM EAST THROUGH OK
INTO THE MID MISSISSIPPI VALLEY. THIS WILL HAVE TWO EFFECTS.  WILL
BUMP UP FRIDAYS TEMPERATURES DUE TO LESS CLOUD COVER. SECOND...THERE
MAY BE ENOUGH SUN TO DESTABILIZE FRIDAY EVENING AHEAD OF AN
APPROACHING COLD FRONT. FOR NOW...WILL LEAVE THIS PERIOD DRY. THE
LATEST GFS STILL BRUSHES THIS SYSTEM ALONG THE SOUTHERN BORDER
FRIDAY. FEEL THAT THE NORTHERN EXTENT OF THE PCPN SHIELD IS
OVERDONE...SINCE INTENSE CONVECTION OVER OK AND TX SHOULD LIMIT THE
AMOUNT OF MOISTURE RETURNING THIS FAR NORTH.

OVER THE WEEKEND...CONDITIONS CONTINUE TO APPEAR MILD AND DRY...AS
RIDGING TAKES PLACE OVER THE PLAINS WHILE THE WESTERN TROF DIGS
SLOWLY SOUTHWARD ALONG THE COAST. MONDAY...LOOKS TO BE ANOTHER MILD
DAY...WITH INCREASING MOISTURE LATE IN THE DAY.  TOO FAR OUT TO RULE
OUT AFTERNOON POPS...SO WILL LEAVE CHC IN DURING THE DAY MONDAY.  BY
MONDAY NIGHT AND TUESDAY...SLOW MOVING BOUNDARY WILL SINK SOUTH
THROUGH THE CWA.  THIS WILL REQUIRE RAIN CHANCES TO CONTINUE THROUGH
TUESDAY EVENING.  OVERNIGHT INTO WEDNESDAY...HIGH PRESSURE WILL
BUILD INTO THE PLAINS AND WILL PUSH ANY SHOWER THREAT WELL SOUTH OF
THE AREA.  BOTH THE GFS AND ECMWF SUPPORT ENDING POPS
TUESDAY...THOUGH THE ECMWF IS SOMEWHAT FASTER. DRY WEATHER IS
EXPECTED WEDNESDAY.

.OMA...NONE.

ERVIN
Hazardous weather outlook, May 14, 5:12 AM CDT, 8 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHWEST IOWA THORUGH 7 PM CDT.  STRONG THUNDERSTORM PRODUCING
HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND
EARLY THIS EVENING.  EXPECT HAIL UP TO AN INCH AND A HALF WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND
TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.  THE POTENTIAL
FOR SEVERE WEATHER IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND
SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING.

POLLACK

In the hours before

Local storm report, May 14, 1:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
117 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    HOWELLS                   NE   1.75 INCH HAIL
05/14/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

1238 PM    HOWELLS                   NE   .75 INCH HAIL
05/14/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0105 PM    HOOPER                    NE   .75 INCH HAIL
05/14/03   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0106 PM    7 N FREMONT               NE   .88 INCH HAIL
05/14/03   DODGE                          REPORTED BY STORM
                                          SPOTTER.

0107 PM    3 N FREMONT               NE   .75 INCH HAIL
05/14/03   DODGE                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 PM CDTSevere Thunderstorm WarningOAXDouglas, Seward57 min
May 13, 8:04 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster26 min
May 13, 8:10 PM CDTSevere Thunderstorm WarningOAXJefferson50 min
May 13, 8:21 PM CDTSevere Thunderstorm WarningOAXJohnson39 min
May 13, 8:49 PM CDTSevere Thunderstorm WarningOAXPawnee41 min
May 14, 12:17 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge43 min
May 14, 12:58 PM CDTSevere Thunderstorm WarningOAXDodge47 min
May 14, 1:13 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington47 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.